Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Wilmington, OH

May 14, 2003Fayette County, Franklin County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 14, 2003, 10:25 PM EST for Fayette County, Franklin County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 10:25 PM EST (03:25 UTC)
Expired
May 14, 2003, 11:00 PM EST
In force
35 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Fayette County, IN, Franklin County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 5:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 150325
SVRILN
INC041-047-150400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1024 PM EST WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN INDIANA...
  FRANKLIN COUNTY IN INDIANA...

* UNTIL 1100 PM EST...

* AT 1022 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 6 MILES
  SOUTHWEST OF NEW CASTLE TO 14 MILES SOUTHWEST OF RUSHVILLE...
  MOVING EAST AT 30 MPH. THIS STORM HAS PRODUCED 1 INCH HAIL IN
  RUSHVILLE.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CONNERSVILLE...
  METAMORA...
  BROKKVILLE...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

LAT...LON 3946 8531 3979 8531 3979 8520 3971 8519
          3971 8504 3952 8505 3935 8509 3937 8530

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:26 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, May 14, 8:26 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
926 PM EDT WED MAY 14 2003

CURRENT SFC ANALYSIS INDCG STRONG BOW ECHO NW OF INDIANAPOLIS WITH
SCATTERED TSTMS FURTHER EAST IN MORE STABLE AIR.  BOW ECHO MOVNG SE
RIDING ALONG WRM FRNT THAT EXTENDS FROM SFC LO IN CNTRL ILLINOIS
SOUTHEAST THRU CNTRL INDIANA AND INTO SW OHIO.  FRNTL BNDRY RIGHT
OVER CVG METRO THIS EVNG AS WINDS HAVE SWUNG BACK AND FORTH FROM SE TO
DUE SOUTH OVER LAST TWO HRS AT BOTH CVG AND LUK.

CURRENT FCST LOOKS REALLY GOOD AS SHRA/TSTMS WILL CONTINUE ACRS FCST
AREA FOR MOST OF THE NIGHT.  00Z KILN SOUNDING INDCG WEAK
INSTABILITY (CAPES100 J/KG) AND 00Z RUC SHWNG SLOW INCREASE IN
CAPE/LI VALUES THRU THE NIGHT ACRS SW 1/2 FCST AREA.  SFC LO AND
ASSOCD S/WV WILL TRACK EAST INTO REGION NEAR DAWN.  BOW ECHO IN
CNTRL INDIANA SHOULD RIDE FRNTL BNDRY SE INTO SE INDIANA COUNTIES
AND TRI STATE AREA BTWN 03-04Z.  BUT WITH ATMOSPHERE MORE STABLE AND
LOSS OF DAYTIME HEATING...EXPECT SOME WEAKENING IN TSTMS AS THEY
APPROACH CVG METRO.  ANY POTENTIAL FOR ISOLD SVR STORMS LIKELY TO
REMAIN CONFINED TO THE TRI STATE AREA OVERNIGHT.  MAIN CONCERN WOULD
BE FOR HAILERS...WB ZERO HANGING AROUND 8KFT.  MAY ALSO HAVE TO
WATCH FOR LOCALIZED FLOODING LATER IN TRI STATE AS WELL IF TSTMS
MAINTAIN THEIR INTENSITY.  AT LEAST COUNTY FFG VALUES HAVE RECOVERED
SOMEWHAT FROM THE HEAVY RAINS OVER THE WEEKEND...WITH 1 HR GUIDANCE
NOW ABV 1 INCH.

ONLY BIG CHANGE TO CURRENT FCST PACKAGE WILL BE TO BUMP TEMPS UP
ACRS TRI STATE REGION...WHERE DEWPTS ALREADY AROUND 60 F.  ALSO WILL
REMOVE ERLY CHC POPS IN CNTRL OH AND RIDE WITH LKLY POPS OVERNIGHT.

UPDATE OUT BY 930 PM.

.ILN...NONE.

RYAN
Hazardous weather outlook, May 14, 4:18 AM EST, 18 hours 7 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
518 AM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:57 PM ESTSevere Thunderstorm WarningILNFranklin, Union48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.